Alert archive / Pennsylvania / Lake Effect Snow Warnings in 2008

Lake Effect Snow Warning 3, NWS State College, PA

November 20, 2008McKean County, Warren County, Pennsylvania

NWS State College, PA issued this lake effect snow warning at Nov 20, 2008, 5:39 AM EST for McKean County, Warren County, Pennsylvania. It took effect at Nov 20, 2008, 7:00 AM EST. It was in force for 57 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 20, 2008, 5:39 AM EST (10:39 UTC)
In effect from
Nov 20, 2008, 7:00 AM EST
Expired
Nov 22, 2008, 3:48 PM EST
In force
57 hr
Issued by
NWS State College, PA

Counties McKean County, PA, Warren County, PA

The radar

The State College radar (KCCX), 125 km from the middle of the area, began a volume at 10:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 10.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2008-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2008-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this lake effect snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this lake effect snow warning went out at Nov 20, 4:57 AM EST, 42 minutes earlier.

Area forecast discussion, Nov 20, 4:57 AM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
457 AM EST THU NOV 20 2008

.SYNOPSIS...
A DEEP UPPER LEVEL TROUGH WILL DOMINATE OUR WEATHER THROUGH
SATURDAY...KEEPING CENTRAL PENNSYLVANIA UNSEASONABLY COLD WITH
SEVERAL BOUTS OF LAKE EFFECT AND OROGRAPHICALLY ENHANCED SNOW
SHOWERS. HIGH PRESSURE WILL BUILD OVER THE REGION LATE SATURDAY
AND SUNDAY. A COLD FRONT WILL PASS THROUGH THE STATE EARLY NEXT
WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
REGIONAL RADARS SHOWING PATCHY LIGHT SNOW ACROSS CENTRAL PA AND
UPSTATE NY ATTM IN AREA OF WAA AHEAD OF APPROACHING ALBERTA
CLIPPER. IN WAKE OF CLIPPER...FLOW HAS ALREADY SHIFTED TO THE NW
ACROSS LK ERIE/HURON...WHERE IR IMAGERY SHOWING EVIDENCE OF DEVELOPING
LAKE EFFECT STREAMERS.

DEEP/MOIST BLYR ASCENDING THE NW MTNS SHOULD RESULT IN PERSISTENT
LAKE ENHANCED SNOW SHWRS TDY. LCL WRF ARW SHOWING AN IMPRESSIVE
AREA OF LL CONVERGENCE OVR THE NW MTNS IN ASSOCIATION WITH
TRAILING SFC TROF. MODEL QPF IN THIS AREA SUGGESTS SEVERAL INCHES
OF ACCUM ARE LIKELY TDY AND TONIGHT...BEFORE VEERING FLOW SHIFTS
LAKE EFFECT FOCUS SOUTHWARD. THUS...HAVE ISSUED A WINT WX
ADVISORY FOR TDY AND TONIGHT FROM CLEARFIELD CO NORTHWRD THRU
POTTER CO. IN THE SNOWBELT REGION OF WARREN/MCKEAN CO...HAVE
ISSUED A LONG DURATION LAKE EFFECT SNOW WARNING THRU SAT. ALTHOUGH
IT IS CLEAR THAT A LULL IN THE ACTIVITY WILL OCCUR LATE TONIGHT
THRU FRI AFTN AS BLYR FLOW TEMPORARILY SHIFTS TO THE NNW.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
FOCUS OF LAKE EFFECT ACTIVITY SHIFTS TO THE SOUTH TONIGHT...AS
BLYR FLOW VEERS TO NNW. HAVE LEANED TOWARD THE HIGHER SREF
POPS...WHICH INDICATE CAT POPS ACROSS THE LAUREL HIGHLANDS AND
APPEAR MORE REALISTIC THAN MOS NUMBERS BASED ON DEEP/MOIST FLOW
ASCENDING THE ALLEGHENIES. MAX OMEGA FALLS BLW DGZ...INDICATING
SOME RIMING AND LESS THAN IDEAL S:W RATIOS. HOWEVER...WINDS REMAIN WELL
ALIGNED /WITH LK HURON CONNECTION/ FOR THE LAURELS TO GET SIG SNOW
TONIGHT AND FRIDAY...THEN WE SHOULD SEE A GRADUAL SHIFT TO THE
NORTH...AND INTO THE NW LAKE EFFECT BELT BY LATE FRIDAY. MODEL QPF
SUGGESTS A GENERAL 4-8 INCH SNOWFALL OVR CAMBRIA/SOMERSET TONIGHT
AND FRIDAY. WILL COVER WITH A WINT STORM WARNING...GIVEN THIS IS
THE FIRST SIG SNOWFALL OF THE SEASON.

PASSAGE OF UPPER LVL SHORTWAVE LATE TONIGHT AND EARLY FRIDAY WILL
BRING THE POTENTIAL OF LIGHT ACCUMS WELL EAST OF THE MTNS. WILL
HAVE TO WATCH FOR POTENTIAL AFFECT ON THE MORNING COMMUTE ACROSS
THE SUSQ VALLEY...WHERE TEMPS ABV THE FREEZING MARK UPON ARRIVAL
OF SHSN COULD PRODUCE BLACK ICE CONDS FRIDAY AM.

BACKING FLOW EXPECTED LATE FRIDAY IN WAKE OF SHORTWAVE...SHIFTING
FOCUS OF LAKE EFFECT NORTHWRD INTO THE NW MTNS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
NAEFS SHOWING -15C 850 TEMPS CROSSING LK ERIE FRI NITE/EARLY
SAT...WHICH SHOULD PRODUCE SIG LAKE EFFECT SNOW OVR THE NW MTNS
FRI NITE INTO SATURDAY. CROSS HAIR OMEGA/DGZ SIGNATURE INDICATING
HIGH SNOW/WATER RATIOS...LIKELY RESULTING IN LOCALLY HVY ACCUMS.
LAKE EFFECT SHOULD FINALLY DIMINISH SAT NIGHT AS SFC HIGH BUILDS
INTO THE REGION. THE COMBINATION OF SNOW COVER...LIGHT WIND AND
CLEARING SKIES COULD RESULT IN THE COLDEST NIGHT SO FAR THIS
SEASON WITH SINGLE DIGIT LOWS POSS OVR THE ALLEGHENIES BASED ON
GEFS PLUMES.

NEXT SHORTWAVE WILL BRING ANOTHER FAIRLY SIGNIFICANT TROUGH FOR
EARLY NEXT WEEK. DETAILS REMAIN DIFFICULT TO NAIL DOWN AT THIS
TIME FRAME...BUT DETERIORATING WEATHER MON-WED WITH A PERIOD OF
LIGHT PRECIP /PROBABLY SHSN/. TEMPS REMAIN BLW NORMAL THRU AT
LEAST THE MIDDLE OF NEXT WEEK.

&&

.AVIATION /09Z THURSDAY THROUGH MONDAY/...
REGIONAL RADAR AT 06Z SHOWS LIGHT SNOW /2.5-5SM/ BREAKING OUT
ACROSS NRN PA AND SWRN NY STATE...ASSOC WITH WEAK CLIPPER LOW
APPROACHING THE LWR GRT LKS FROM INVOF ERN LAKE HURON IN SRN
ONTARIO. HIGH RES MDL GUID SHOWS THE WEAK CLIPPER LOW SLOWLY
SLIDING SEWD THRU NE PA TNT AND EVENTUALLY MOVG OFF THE MID ATLC
COAST BY FRI AM. OVER TIME...THE LOW LEVEL FLOW /VEERING AROUND TO
THE NW/ WILL BECOME MORE FAVORABLE FOR LAKE EFFECT AND
OROGRAPHICLY ENHANCED SNOW ACROSS THE NORTHWEST MOUNTAINS AND
LAUREL HIGHLANDS. BFD AND JST WILL LIKELY EXPERIENCE THE WORST
FLYING CONDS - AS IS USUALLY THE CASE. CENTRAL TERMINALS AOO/UNV
WILL LIKELY SEE TEMPORARY FLUCTUATIONS IN CIGS AND VIS /MAINLY
MVFR/ ALONG WITH OCNL SHSN. IPT/MDT SHOULD STAY VFR MOST OF THE
TIME...ALTHOUGH IPT COULD LOWER TO MVFR AT TIMES THIS MORNING IN
THE CLIPPER SNOW.

LAKE EFFECT/CYCLONIC FLOW REGIME APPEARS TO REMAIN IN TACT THROUGH
FRIDAY WITH SOME IMPROVEMENT ANTICIPATED FOR THE LATER IN THE WEEKEND.
ATTM...THE PD FM LATE SAT INTO SUNDAY LOOKS LIKE THE BEST CHC FOR
WDSPRD VFR AS A HIGH PRESSURE SYS BRIEFLY VISITS THE REGION.
HOWEVER...THE MDLS SHOW ANOTHER SYS APPROACHING FOR EARLY NEXT
WEEK.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
LAKE EFFECT SNOW WARNING FROM 7 AM THIS MORNING TO 6 PM EST
SATURDAY FOR PAZ004-005.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM EST FRIDAY
FOR PAZ024-033.
WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 7 AM EST
FRIDAY FOR PAZ010-011-017.

&&

SYNOPSIS...FITZGERALD
NEAR TERM...FITZGERALD
SHORT TERM...FITZGERALD
LONG TERM...FITZGERALD/RXR
AVIATION...STEINBUGL
Hazardous weather outlook, Nov 19, 5:21 PM EST, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
521 PM EST WED NOV 19 2008

PAZ005-006-010>012-017>019-025>028-034>037-041-042-045-046-049>053-
056>059-063>066-202230-
MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-
BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
521 PM EST WED NOV 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ024-033-202230-
CAMBRIA-SOMERSET-
521 PM EST WED NOV 19 2008

...WINTER STORM WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004-202230-
WARREN-
521 PM EST WED NOV 19 2008

...LAKE EFFECT SNOW WATCH IN EFFECT FROM THURSDAY EVENING THROUGH
LATE FRIDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 20, 5:39 AM ESTWinter Storm WarningCTPCambria, Somerset36 hr
Nov 20, 5:39 AM ESTWinter Weather AdvisoryCTPCameron, Centre, Clearfield, Clinton, Elk, Montour and 4 more58 hr
Nov 20, 3:00 PM ESTWinter Storm WatchCTPPotter16 hr

Nearby

Lake Effect Snow Warnings in Pennsylvania, 2008Every lake effect snow warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.